NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 8:30 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 29, 8:30 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
930 AM EDT Sat Aug 29 2020
.SYNOPSIS...
Low pressure tracks from the Great Lakes region into New England
today, pulling a strong cold front across our region this evening.
Meanwhile, some tropical moisture from the remnants of tropical
system Laura will get pulled into our region today ahead of the cold
front. High pressure builds in later Sunday into Monday before
shifting to our northeast. A warm front lifts northward and across
our area Monday night and Tuesday. A cold front arrives later
Wednesday into Thursday before weakening, then another cold front
arrives Thursday night into Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM...Showers/storms over parts of Delaware into southern NJ
have started to perk up a bit over the past hour or so and
expect this trend to continue over the next couple hours as more
showers move in from the west with instability continuing to
increase and expand northward. This should lead to storms
becoming fairly numerous over the area by around midday with an
increasing severe weather and flash flood threat. Period of
greatest concern looks to be roughly 11am to 5pm. No major
changes at this time to the overall forecast thinking for today
and only minor adjustments were made to the gridded forecast for
the mid morning update. Previous discussion follows below.
With sufficient CAPE and fairly strong shear expected (30-40 kt 0-6
km bulk wind difference) along with alarmingly high values of storm-
relative helicity (150+ J/kg), I am concerned storms will be capable
of producing severe wind gusts and possibly a couple of tornadoes.
As alluded to, the threat is conditional on the degree of
instability that develops, but the tropical nature of the vertical
profiles suggests to me that CAPE will need not be that large to
promote an environment favorable for organized/rotating storms. SPC
maintains a slight risk of severe storms today across the entire
region, and this seems reasonable to me.
The other concern is heavy rainfall, especially given the high PWs
in place. Think this threat is rather localized today, as storm
motions will likely be sufficiently fast to prevent excessive
rainfall over a long duration. However, rainfall rates will be
intense with the strongest cores, and susceptible urban/poor-
drainage areas may sustain some flooding. Overall threat appears too
low to warrant a watch at this time.
Cold front will approach the area late this afternoon, with
precipitation chances quickly ending late in the day from northwest
to southeast. Highs will likely be stunted by cloud cover and
precipitation, probably near or just slightly below seasonal
averages in most spots. As might be guessed, it will be quite humid.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The midlevel trough moving through the Great Lakes and southeast
Canada will continue digging southeastward tonight, with the
associated surface low continuing to deepen as it moves from Quebec
into New Brunswick by 12z Monday. Cold/dry advection will spread
rapidly through the Northeast behind the cold front through the
period.
The cold front makes its move across our area this evening, with
winds becoming northwest and dew points dropping quickly thereafter.
Precipitation chances will be shunted well offshore during the
evening, and skies will likely clear quickly. Low temperatures are
expected to cool into the 50s in the Poconos and the 60s elsewhere,
with the forecast based on a continuity/statistical model blend.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Summary...A much less humid and cooler air mass Sunday and Monday,
then turning much more humid with some convection Tuesday through
Thursday. We may then dry out for Friday.
Synoptic Overview...An upper-level trough swings across the
Northeast to start Sunday, then the flow backs to more westerly
Sunday night into Monday. High pressure builds in later Sunday into
Monday before shifting to our northeast. As an upper-level trough
amplifies across the northern Plains and Midwest Monday into
Tuesday, a warm front will lift across our area. An initial cold
front arriving later Wednesday should tend to weaken as the main
upper-level trough hangs back well to the west. As a stronger upper-
level trough swings across the Great Lakes region into the
Northeast, a secondary cold front should arrive and potentially be
shifting off the Mid-Atlantic coast Friday. The synoptic setup may
result in several days of convective chances, and the coverage would
be tied to short waves embedded in the flow ahead of the two
aforementioned cold fronts.
For Sunday and Monday...As an upper-level trough lifts across New
England Sunday, surface high pressure builds in from the northwest.
This will result in a northwesterly breeze Sunday along with a much
cooler and less humid air mass. The pleasant conditions continue for
most of Monday, however as the surface high slides offshore of New
England by Monday night warm air and moisture advections begin to
arrive from the southwest. This will result in showers and possible
thunder across much of the area Monday night. It is possible the
showers/thunder may start to arrive into the southwestern portion of
the area toward late Monday afternoon as the leading edge of the
warm air/moisture advection surge arrives.
For Tuesday and Wednesday...As an upper-level trough slides eastward
some from central Canada and the Great Lakes, surface low pressure
is forecast to track near the eastern Great lakes through Wednesday
morning. This will continue to lift a warm front across our region
Wednesday, allowing a warmer and more humid air mass to advect in.
Given the upper air pattern favors the trough hanging back to our
west, an initial cold front may tend to weaken as it arrives later
Wednesday and outruns the upper-level support. Some short wave
energy in the west to southwest flow aloft may maintain some
convection across the area through Wednesday.
For Thursday and Friday...Another upper-level trough amplifies
across the northern Plains and Midwest Thursday then shifts eastward
Friday. While surface low pressure is forecast to track across the
Great lakes, an associated cold front is forecast to arrive into our
area late Thursday into Friday. Prior to this, a lee-side trough may
be in our vicinity with much warmer and humid conditions Thursday.
This feature may assist in focusing some convective development. The
cold front may slow Friday for a time across our area as a weak wave
develops along it, however high pressure should then start to arrive
from the west Friday night. We may need to watch for areas of very
heavy rain from Tuesday into Friday, especially if the surface front
stalls and remains better defined in our region.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Occasional restrictions are expected with chances of
showers and storms for most of the day. Additionally, CIGs will
likely hover in the MVFR and occasionally IFR range this
morning, especially northwest of the Philly terminals. Storms
will be capable of strong wind gusts and torrential downpours,
especially during the afternoon. Confidence in occurrence of
thunder and timing of the convection is high enough for TAF
inclusion at this point. Winds generally southwest up to 10 kt
or so. After 21z, rapid improvement to VFR is expected from west
to east with winds becoming more westerly or even northwesterly
from 7 to 15 kt. Moderate confidence overall.
Tonight...Mainly VFR with west to northwest winds 5 to 15 kt.
High confidence.
Outlook...
Sunday...VFR. Northwest winds 10-15 knots and gusts to 20 knots,
diminishing to 5 knots or less at night. High confidence.
Monday...VFR with increasing clouds, then ceilings lower in the
afternoon and at night. Some showers/thunder may arrive late in the
afternoon then become likely at night, which will result in areas of
sub-VFR conditions. North to northeast winds less than 10 knots,
becoming southeasterly. Moderate confidence.
Tuesday...Times of sub-VFR conditions possible especially with any
showers and thunderstorms. East-southeast winds around 10 knots.
Low confidence.
Wednesday...Some showers and thunderstorms may result in times of
sub-VFR conditions. Southeast to south-southwest winds 5-10 knots.
Low confidence.
&&
.MARINE...
Mainly sub-advisory winds and seas are forecast through tonight.
However, there will be two windows of time in which marginal
advisory gusts are possible. The first is this afternoon as south to
southwest winds increase in advance of a cold front moving through
the region. There could be a period of speeds/gusts around 25 kt.
The second is late this evening through the overnight period, as
winds become northwesterly upstream of the front. As the air cools
above the warm waters, stronger mixing may allow for gusts to reach
25 kt at times, especially on lower Delaware Bay and the adjacent
Atlantic waters.
There are chances for storms through early this evening. The storms
will be capable of producing strong wind gusts, torrential
downpours, and possibly even an isolated waterspout. Special marine
warnings will likely be required for the strongest storms that
develop. Chances for storms decrease rapidly during the evening
hours following cold-frontal passage.
Outlook...
Sunday...Northwesterly winds will be elevated, however the overall
conditions should remain below Small Craft Advisory criteria.
Monday through Wednesday...The conditions are anticipated to be
below Small Craft Advisory criteria, however winds will be shifting
around.
Rip currents...
A moderate risk of rip currents is forecast for today as wave
heights in the surf zone increase to around 3 to 4 feet with strong
southerly or southwesterly flow. Winds and waves should lower on
Sunday, reducing the risk level to low by that point.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Gorse
Near Term...CMS/Fitzsimmons
Short Term...CMS
Long Term...Gorse
Aviation...CMS/Gorse
Marine...CMS/Gorse
Hazardous weather outlook, Aug 29, 2:34 AM EST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 AM EDT Sat Aug 29 2020
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-300745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
334 AM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and tonight.
Showers and thunderstorms will produce heavy rain, and enhanced
rainfall rates may result in local flash flooding. In addition, some
thunderstorms could be severe with locally damaging winds the main
threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-300745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
334 AM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and tonight.
There is a moderate risk for the development of dangerous rip
currents.
Showers and thunderstorms will produce heavy rain, and enhanced
rainfall rates may result in local flash flooding. In addition, some
thunderstorms especially this afternoon could be severe with locally
damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-300745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 AM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
Some thunderstorms may produce locally strong winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.